North Dakota, 2010

Tornado and Flash Flood in North Dakota, September 9, 2010

September 9, 2010 · NWS BIS · 28 events in 9 counties and zones

A strong surface low pressure system lifting north through the Dakotas, combined with large scale ascent ahead of a long wave upper level trough, brought a prolonged period of severe weather to parts of west and central North Dakota Thursday, September 9th. Severe Thunderstorm Watch number 650 was issued during the mid afternoon in anticipation of increasing thunderstorm coverage and intensity…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$75,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong surface low pressure system lifting north through the Dakotas, combined with large scale ascent ahead of a long wave upper level trough, brought a prolonged period of severe weather to parts of west and central North Dakota Thursday, September 9th. Severe Thunderstorm Watch number 650 was issued during the mid afternoon in anticipation of increasing thunderstorm coverage and intensity along a surface warm front and ahead of the upper level trough. Tornado Watch number 651 was issued shortly after, as observations and short range model guidance indicated increasing low level wind shear conducive to tornadogenesis.

Multiple severe thunderstorm and tornado warnings were issued. Numerous reports of large hail and severe thunderstorm winds were received along with reports of flash flooding and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 9, 2:30 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 2:30 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT THU SEP 9 2010

.SYNOPSIS...
AT 08Z..3AM CDT...SURFACE LOW PRESSURE WAS CENTERED JUST NORTHWEST
OF KGCC (GILLETTE WY) WITH A WARM FRONT INTO SOUTH DAKOTA. HIGHER
DEWPOINT AIR WAS ADVECTING IN ON EAST-SOUTHEAST SURFACE FLOW AND THE
AREA HAD SIGNIFICANT LOW LEVEL MOISTURE IN PLACE. THE FORECAST AREA
WAS UNDER SOUTHWEST FLOW ALOFT...WITH THE MID LEVEL LOW OVER
WASHINGTON. SHORT WAVES WERE ROTATING THROUGH IN THE SOUTHWEST FLOW.
THE LEADING WAVE WAS CAUSING THUNDERSTORMS FROM JUST SOUTHEAST OF
BISMARCK THROUGH ABERDEEN SD.

CONCERNS IN THE SHORT TERM GO TO WIND SPEEDS TODAY...AND THE RISK
FOR SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS
EVENING...INCLUDING THE POSSIBILITY OF HEAVY RAIN.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
AGAIN TODAY A TIGHT PRESSURE GRADIENT WILL CAUSE GUSTY
EAST-SOUTHEAST WINDS...THIS TIME OVER MOST OF THE AREA. AS WITH
YESTERDAY SPEEDS WILL BE CLOSE TO ADVISORY CRITERIA...BUT LIKELY
FALLING A BIT SHORT...GENERALLY IN THE 20 TO 35 MPH RANGE. HAVE
OPTED NOT TO HEADLINE THIS WITH AN ADVISORY. ADVISORY CRITERIA IS IN
THAT 25 TO 40 RANGE...MINIMUM. GUSTY WINDS TO CONTINUE INTO THIS
EVENING.

INCREASING LOW LEVEL MOISTURE WILL CONTINUE TO DESTABILIZE THE
ATMOSPHERE TODAY. IN ADDITION WILL BE LOWERING HEIGHTS...INCREASING
CAPES...AND INCREASING SHEAR PROFILES...LEADING TO THE RISK OF
SEVERE THUNDERSTORMS BY MID AFTERNOON...THROUGH THE EVENING. TIMING
OF SHORT WAVE ENERGY MAY BE KEY...AND ONE IS FORECAST INTO SOUTHWEST
ND BY LATE AFTERNOON. LIFTED INDICES ARE FORECAST TO BE -5 TO -7
WITH IN EXCESS OF 2000 J/KG. (SEE WWW.SPC.NOAA.GOV AND CLICK ON CONV
OUTLOOKS ON THE LEFT MENU.) WOULD EXPECT STORMS TO ALSO BE CAPABLE
OF BEING HEAVY RAINERS AS THE K INDEX IS FORECAST ABOVE 35. SHORT
TERM FORECASTERS / RADAR OPERATORS WILL NEED TO MONITOR FOR FLASH
FLOOD POTENTIAL LATER TODAY. HAVE OPTED NOT TO ISSUE A WATCH FOR
FLOOD POTENTIAL...AS THE AREAS MOST LIKELY TO RECEIVE HEAVY RAIN
THIS TIME AROUND ARE THOSE THAT RECEIVED VERY LITTLE RAIN WITH THE
LAST SYSTEM ON LABOR DAY.

THE SYSTEM BEGINS TO PULL EAST TONIGHT...WITH THE COLD FRONT ON THE
MT BORDER AROUND MIDNIGHT...AND ON A MINOT TO BISMARCK LINE BY NOON
FRIDAY. THUNDERSTORM THREAT WILL CONTINUE EAST OF THE FRONT ON
FRIDAY AFTERNOON. PRECIPITATION SHOULD BE ENDING FRIDAY
EVENING...AND DEPENDING ON CLEARING...FOG MAY BECOME AN ISSUE.

SUNSHINE RETURNS FOR SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MODELS ARE IN FAIR AGREEMENT CONCERNING THE OVERALL PATTERN EARLY IN
THE LONG TERM PERIOD...BUT CONSENSUS QUICKLY BREAKS DOWN STARTING
MONDAY. THE PERIOD BEGINS WITH A CLOSED LOW SLIDING EAST ACROSS
SOUTHERN CANADA...JUST NORTH OF THE INTERNATIONAL BORDER. AS THE LOW
SETS UP JUST SOUTH OF THE HUDSON BAY...UPPER LEVEL FLOW OVER THE CWA
IS NEAR ZONAL. HOWEVER...BY MONDAY THE 00Z GFS SCENARIO HAD THE LOW
DEEPENING AND TROUGHING DIGS DEEP ALONG THE EAST COAST...WHILE
RIDGING BUILDS IN ALONG THE ROCKY MOUNTAINS. THIS PLACES THE
FORECAST AREA UNDER NORTHWEST FLOW...WHICH PERSISTS THROUGH THE REST
OF THE TERM. THE 00Z GFS KEEPS THE CWA MAINLY DRY THROUGH THE PERIOD
WITH THE UPPER RIDGE...BUT THE 00Z ECMWF BRINGS A CHANCE OF SHOWERS
NEARLY EVERY PERIOD DUE TO A SERIES OF SHORT WAVE TROUGHS EMBEDDED
IN THE ZONAL FLOW. GIVEN THE CONSIDERABLE MODEL SPREAD...HAVE OPTED
TO LEAVE CURRENT POPS AS IS...SLIGHT CHANCES ACROSS THE NORTH SUNDAY
NIGHT INTO MONDAY...AND IN THE WEST TUESDAY NIGHT. EXPECT HIGH
TEMPERATURES IN THE 60S AND 70S...WITH LOWS IN THE 40S.

&&

.AVIATION...
IFR TO MVFR CIGS HAVE OVERSPREAD ALL TAF SITES EARLY THIS MORNING.
EXPECT MVFR TO IFR CEILINGS TO CONTINUE THROUGH THE TAF PERIOD AS
SURFACE LOW PRESSURE DEEPENS OVER EASTERN WYOMING AND WARM MOIST
AIR...SOME OF WHICH ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
HERMINE...OVERRUN THE COOLER AIR AT THE SURFACE. SCATTERED SHOWERS
THROUGH THE MORNING SHOULD BUILD IN COVERAGE THROUGH THE DAY AS A
WARM FRONT APPROACHES THE AREA FROM THE SOUTHWEST. BY
AFTERNOON...EXPECT BUILDING INSTABILITY TO RESULT IN MORE WIDESPREAD
THUNDERSTORM ACTIVITY...SOME OF WHICH COULD BE SEVERE. AREAS WITHIN
THESE STORMS MY EXPERIENCE IFR TO LIFR CONDITIONS. PRECIPITATION AND
CONVECTION WILL LIKELY REMAIN IN THE AREA THROUGH AT LEAST FRIDAY
MORNING. TIGHT GRADIENTS AROUND THE DEEPENING LOW SHOULD ALSO
PRODUCE SOME GUSTY WINDS IN EXCESS OF 25 TO 30 KNOTS THROUGH THE DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JPM/BPN/RK
Hazardous weather outlook, Sep 9, 4:01 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT THU SEP 9 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
501 AM CDT THU SEP 9 2010 /401 AM MDT THU SEP 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT. SOME LATE IN
THE DAY AND INTO THE EVENING COULD BE SEVERE WITH LARGE
HAIL...HIGH WIND...AND HEAVY RAIN. THE MAIN THREAT WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TO BE NEEDED LATER TODAY OVER PARTS
OF THE AREA...ESPECIALLY THE WEST AND INTO THE CENTRAL. REPORTS
CAN BE CALLED IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582.

JP MARTIN

In the hours before

Special weather statement, Sep 9, 9:02 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 AM CDT THU SEP 9 2010

NDZ048-051-091545-
DICKEY ND-LA MOURE ND-
1002 AM CDT THU SEP 9 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN DICKEY AND LAMOURE COUNTIES
UNTIL 1045 AM CDT...

AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREDONIA TO 6 MILES
EAST OF OAKES...AND MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GLOVER...
  EDGELEY...
  BERLIN...
  LA MOURE...
  VERONA...
  GRAND RAPIDS...
  JUD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 flash flood, 1 high wind. Local standard time, as filed.

Hail, Wells

When
September 9, 1:40 PM CST to 1:45 PM CST
Where
Wells County, 3.85 mi WSW of Harvey Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.770, -100.000

Hail, Wells

When
September 9, 1:45 PM CST to 1:50 PM CST
Where
Wells County, 4.66 mi WSW of Harvey Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.770, -100.020

Thunderstorm Wind, Slope

When
September 9, 2:25 PM MST to 2:35 PM MST
Where
Slope County, 13.89 mi NNW of Marmarth
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.480, -104.030

The strong thunderstorm winds resulted in roof damage.

Funnel Cloud, Slope

When
September 9, 2:25 PM MST
Where
Slope County, 13.89 mi NNW of Marmarth
Reported by
Public
Coordinates
46.480, -104.030

A brief funnel cloud was reported.

Tornado, Slope

When
September 9, 3:00 PM MST to 3:05 PM MST
Where
Slope County, 12.42 mi N of Marmarth to 13.12 mi N of Marmarth
Rating
EF0
Path length
0.82 mi
Path width
40 yd
Property damage
$30,000
Reported by
Newspaper
Coordinates
46.479, -103.876

A tornado touched down near a farmstead in rural Slope County. One small outbuilding was damaged and several small trees were blown down. The damage was consistent with EF0 tornado damage on the Enhanced Fujita Scale. From that it was determined that wind speeds were near 85 mph with this tornado.

Hail, Slope

When
September 9, 3:00 PM MST to 3:15 PM MST
Where
Slope County, 15.92 mi N of Marmarth
Measured
2 in hail
Reported by
Public
Coordinates
46.530, -103.920

Hail, Golden Valley

When
September 9, 3:19 PM MST to 3:29 PM MST
Where
Golden Valley County, 6.25 mi ESE of Golva
Measured
2.75 in hail
Reported by
Public
Coordinates
46.680, -103.870

Funnel Cloud, Billings

When
September 9, 3:45 PM MST
Where
Billings County, 1.46 mi SSW of Fryburg
Reported by
Trained Spotter
Coordinates
46.850, -103.330

A brief funnel cloud appeared.

Hail, Billings

When
September 9, 3:46 PM MST to 3:52 PM MST
Where
Billings County, 0.94 mi E of Fryburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.870, -103.300

Hail, Billings

When
September 9, 3:55 PM MST to 4:05 PM MST
Where
Billings County, 3.35 mi SW of Fryburg
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.830, -103.360

Strong thunderstorm winds accompanied the large hail.

Thunderstorm Wind, Billings

When
September 9, 3:55 PM MST to 4:05 PM MST
Where
Billings County, 3.35 mi SW of Fryburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.830, -103.360

Large hail accompanied the strong thunderstorm winds.

Hail, Stark

When
September 9, 4:00 PM MST to 4:08 PM MST
Where
Stark County, 3.45 mi N of Belfield
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.930, -103.200

Hail, Stark

When
September 9, 4:05 PM MST to 4:11 PM MST
Where
Stark County, 1.17 mi SW of Gladstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -102.570

Hail, Stark

When
September 9, 4:06 PM MST to 4:12 PM MST
Where
Stark County, 1.17 mi NW of Belfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.890, -103.220

Hail, Stark

When
September 9, 4:20 PM MST to 4:25 PM MST
Where
Stark County, 6.65 mi NNE of Belfield
Measured
1.5 in hail
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
46.970, -103.150

The large hail resulted in some crop damage.

Hail, Stark

When
September 9, 4:23 PM MST to 4:28 PM MST
Where
Stark County, 3.38 mi WNW of Taylor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.910, -102.490

Hail, Stark

When
September 9, 4:31 PM MST to 4:38 PM MST
Where
Stark County, 6.22 mi N of Belfield
Measured
0.75 in hail
Reported by
Public
Coordinates
46.970, -103.200

Hail, Dunn

When
September 9, 5:15 PM MST to 5:22 PM MST
Where
Dunn County, 6.27 mi ENE of Emerson
Measured
1.5 in hail
Reported by
Public
Coordinates
47.220, -102.530

Hail, Dunn

When
September 9, 5:30 PM MST to 5:40 PM MST
Where
Dunn County, 6.42 mi NE of Marshall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.200, -102.240

Hail, Mercer

When
September 9, 6:36 PM CST to 6:45 PM CST
Where
Mercer County, 1.57 mi WNW of Beulah
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.280, -101.810

Thunderstorm Wind, Mercer

When
September 9, 6:55 PM CST to 7:02 PM CST
Where
Mercer County, 1.57 mi WNW of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.280, -101.810

Heavy rain accompanied the strong thunderstorm winds.

Thunderstorm Wind, Mercer

When
September 9, 7:36 PM CST to 7:44 PM CST
Where
Mercer County, 11.75 mi N of Zap
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.450, -101.920

Heavy rain accompanied the strong thunderstorm winds.

Hail, Golden Valley

When
September 9, 6:45 PM MST to 6:53 PM MST
Where
Golden Valley County, 12.99 mi SSW of Trotters
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.140, -104.000

Thunderstorm Wind, Golden Valley

When
September 9, 6:50 PM MST to 7:00 PM MST
Where
Golden Valley County, 15.11 mi NNE of Sentinel Butte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.120, -103.700

Large hail accompanied the strong thunderstorm winds.

Hail, Golden Valley

When
September 9, 6:50 PM MST to 7:00 PM MST
Where
Golden Valley County, 15.11 mi NNE of Sentinel Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.120, -103.700

Strong thunderstorm winds accompanied the large hail.

Flash Flood, Mercer

When
September 9, 8:00 PM CST to 11:00 PM CST
Where
Mercer County, 5.88 mi NNE of Golden Vly to 7.05 mi WSW of Zap
Cause
Heavy Rain
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
47.359, -102.025

Torrential rain resulted in a flash flood around Zap. A thunderstorm rain total of 4.75 inches was reported from six miles northwest of Zap. Two feet of water covered county roads and highway 200. There was also a report of water in the basement of a home. In addition, Spring Creek near Zap rose nearly ten feet in response to the rain. It pushed the creek to almost one foot over flood stage. The creek was quick to receed.

Hail, McKenzie

When
September 9, 7:35 PM MST to 7:44 PM MST
Where
McKenzie County, 1.87 mi E of Grassy Butte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.400, -103.210

High Wind, Ward

When
September 9, 9:32 PM CST to 9:42 PM CST
Where
Ward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Strong winds associated with a nocturnal low level jet briefly mixed down to the surface in Minot.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256392, 256393, 256394, 256400, 255772, 256395, 256396, 256397, 256398, 256399, 256401, 256402, 256403, 256404, 256405, 256406, 256407, 256408, 256409, 256411, 256414, 256415, 256412, 256416, 256417, 256420, 256413, 256424.